×

zbMATH — the first resource for mathematics

The Dirichlet problem for the equation of prescribed mean curvature. (English) Zbl 0784.53001
The paper deals with the Dirichlet problem of the equation (1) \(\Delta X=2H(X)X_ u \wedge X_ v\), \({X:B \to \mathbb{R}^ 3}\), \(B\) the unit disc of \(\mathbb{R}^ 2\), \(X=X(u,v)\), and \(\wedge\) the vector product of \(\mathbb{R}^ 3\). (1) is the Euler Lagrange equation of the energy functional \(E_ H(X)={1 \over 2} \int_ B \bigl( | \nabla X |^ 2+{4 \over 3}Q(X) \cdot X_ u \wedge X_ v \bigr) dudv\) with \[ Q(x_ 1,x_ 2,x_ 3)=\left( \int^{x_ 1}_ 0H(s,x_ 2,x_ 3)ds,\;\int^{x_ 2}_ 0H(x_ 1,s,x_ 3)ds,\;\int^{x_ 3}_ 0H(x_ 1,x_ 2,s)ds \right). \] Sharpening a previous result of M. Struwe [Analysis, et cetera, Res. Pap. in Honor of J. Moser’s 60th Birthd., 639-666 (1990; Zbl 0703.53049)] the author states the following theorem: Suppose that \(X_ 0 \in C^ 2(B,\mathbb{R}^ 3)\), \(X_ 0 \neq\) const, and \(H_ 0 \in \mathbb{R} \backslash \{0\}\) are such that \(E_{H_ 0}\) admits a relative minimizer in \(X_ 0+H_ 0^{1,2}\). Then there is \(\alpha>0\) such that \(E_ H\) has at least two critical points in \(X_ 0+H_ 0^{1,2}\) provided that \([H-H_ 0]<\alpha\), where \[ [H]=\sup_{x \in \mathbb{R}^ 3} \biggl( \bigl( 1+| x | \bigr) \bigl( | H(x) |+| \nabla H(x) |+| Q(x) |+| \nabla Q(x) |)\biggr) \] and \(Q\) is defined as above. It seems however to the reviewer that the proof of the above result contains a vicious circle: Lemma 3.1 is based on Lemma 3.2 which uses Theorem 4.5; the proof of Theorem 4.5 uses however formula (3.7) (the reference to (2.7) is an obvious misprint) and (3.7) requires Lemma 3.1. An analogous perturbation result with an even weaker norm than \([\cdot]\) above has recently been obtained by N. Jakobowsky (Technische Hochschule Aachen, Germany).
According to recent (Feb. 1995) correspondence with the author the reviewer has been convinced that the proof of the main result is correct, in spit of the deficiency in the structure of the proof mentioned in the preceding review.

MSC:
53A10 Minimal surfaces in differential geometry, surfaces with prescribed mean curvature
58E99 Variational problems in infinite-dimensional spaces
35J50 Variational methods for elliptic systems
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] Brezis, H.; Coron, J.-M., Multiple solutions of H-systems and rellich’s conjecture, Comm. Pure Appl. Math., Vol. 37, 149-187, (1984) · Zbl 0537.49022
[2] Brezis, H.; Coron, J.-M., Convergence of solutions of H-systems or how to blow bubbles, Arch. Rational Mech. Anal., Vol. 89, 21-56, (1985) · Zbl 0584.49024
[3] Heinz, E., Uber die regularität schwacher Lösungen nicht linearer elliptischer systeme, Nachr. Akad. Wiss. Göttingen, Vol. II, No. 1, (1986) · Zbl 0627.35033
[4] Hildebrandt, S., On the plateau problem for surfaces of constant mean curvature, Comm. Pure Appl. Math., Vol. 23, 97-114, (1970) · Zbl 0181.38703
[5] Hildebrandt, S., Randwertprobleme für flächen mit vorgeschriebener mittlerer krümmung und anwendungen auf die kapillaritätstheorie, teil I. fest vorgegebener, Rand. Math. Z., Vol. 112, 205-213, (1969) · Zbl 0175.40403
[6] Pacard, F., Convergence of surfaces of prescribed mean curvature, Nonlinear Analysis. Theory, Methods & Applications, Vol. 13, 1269-1281, (1989) · Zbl 0696.49070
[7] Steffen, K., On the existence of surfaces with prescribed mean curvature and boundary, Math. Z., Vol. 146, 113-135, (1976) · Zbl 0343.49016
[8] Steffen, K., On the non-uniqueness of surfaces with prescribed constant mean curvature spanning a given contour, Arch. Rat. Mech. Anal., Vol. 94, 101-122, (1986) · Zbl 0678.49036
[9] M. Struwe, Plateau’s Problem and the Calculus of Variations, Lecture Notes, Princeton University Press (in press). · Zbl 0694.49028
[10] Struwe, M., Non-uniqueness in the plateau problem for surfaces of constant mean curvature, Arch. Rat. Mech. Anal., Vol. 93, 135-157, (1986) · Zbl 0603.49027
[11] Struwe, M., Large H-surfaces via the mountain-pass-lemma, Math. Ann., Vol. 270, 441-459, (1985) · Zbl 0582.58010
[12] M. Struwe, Multiple Solutions to the Dirichlet Problem for the Equation of Prescribed Mean Curvature, preprint. · Zbl 0703.53049
[13] Wente, H. C., An existence theorem for surfaces of constant mean curvature, J. Math. Anal. Appl., Vol. 26, 318-344, (1969) · Zbl 0181.11501
[14] Wente, H. C., A general existence theorem for surfaces of constant mean curvature, Math. Z., Vol. 120, 277-288, (1971) · Zbl 0214.11101
[15] Wente, H. C., The differential equation ∆x = 2H x_ux_v with vanishing boundary values, Proc. A.M.S., Vol. 50, 59-77, (1975)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.